Hail, Williamson
- When
- March 20, 8:20 AM CST
- Where
- Williamson County, Marion
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.733, -88.933
A severe thunderstorm moved across the Marion area of Williamson County, producing dime size hail and some minor wind damage. Many shingles were blown off the roof of a residence in Marion.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A severe thunderstorm moved across the Marion area of Williamson County, producing dime size hail and some minor wind damage. Many shingles were blown off the roof of a residence in Marion. Another severe thunderstorm tracked east across Union and Johnson Counties, producing a couple reports of dime to quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 3:15 PM CST, 17 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CST FRI MAR 19 2004 .DISCUSSION... MAIN CONCERN FOR THIS FORECAST IS THE CHANCE FOR SEVERE WEATHER AND POPS WITH AND AHEAD OF THE COLD FRONT TO MOVE THROUGH THE AREA SATURDAY. THE 12Z ETA AND GFS RUNS BOTH GENERATE ELEVATED CONVECTION ACROSS THE QUAD STATE LATE TONIGHT. HOWEVER...THE GFS FOCUSES THE CONVECTION ACROSS THE SOUTHERN HALF OF THE AREA...WHILE THE ETA FOCUSES IT FURTHER NORTH. IN BOTH CASES THE CONVECTION DEVELOPS OVER SOUTHEAST MISSOURI AROUND 09Z AND SHIFTS EASTWARD...COVERING MOST OF THE AREA EAST OF THE MISSISSIPPI RIVER THROUGH 15Z. THE GFS IS FAVORED BECAUSE IT SEEMS TO VERIFY BETTER AT 18Z WITH THE MID-LEVEL IMPULSE THAT WILL HELP TO INITIATE CONVECTION. THE GFS NOW IS ALSO FASTER WITH THE FRONTAL PASSAGE...WHICH WOULD PUSH THE NOCTURNAL WARM ADVECTION ZONE FURTHER SOUTH. NOT SURE JUST HOW UNSTABLE IT WILL BE...BUT THE POTENTIAL EXISTS FOR SOME DECENT HAIL WITH SOME OF THESE STORMS. FAVORED THE FASTER FRONTAL PASSAGE OF THE GFS...SO TRIED TO MAP THE POPS/WX GRIDS AFTER ITS SOLUTION. WILL HAVE 50-60 POPS OVER THE AREA AFTER MIDNIGHT TONIGHT...AND THEN WILL SHIFT 60S OVER THE SOUTHERN PENNYRILE REGION FOR 12Z-15Z SATURDAY...WITH LESSER CHANCY POPS FURTHER NORTH AND WEST. 15Z-18Z...GENERALLY WENT WITH LIKELIES...SHIFTING THE FOCUS NORTH TO SOUTH THROUGH THE DAY. KNOCKED POPS DOWN TO CHANCE ALL BUT SOUTHERN PENNYRILE LATE SATURDAY AFTERNOON...WITH THE FRONT STILL IN THAT VICINITY. WILL KEEP LINGERING POPS THROUGH 03Z SATURDAY EVENING. SEVERE POTENTIAL SATURDAY WILL BE HIGHLY DEPENDENT ON THE TIMING AND LOCATION OF LATE NIGHT CONVECTION AND FRONTAL PASSAGE SATURDAY. IF THE ATMOSPHERE AHEAD OF THE FRONT IS UNTOUCHED...OR HAS TIME TO RECOVER...GOOD INSTABILITY SHOULD BE PRESENT. SOUTHEAST MISSOURI LOOKS TO BE THE MOST LIKELY AREA FOR DECENT INSTABILITY TO DEVELOP AHEAD OF THE FRONT SATURDAY. THINGS SHOULD CLEAR OUT QUICKLY BY SUNDAY MORNING...BUT TEMPERATURES WILL BE A LITTLE BELOW NORMAL SUNDAY AND MONDAY. AS THE SURFACE HIGH SHIFTS EAST BY TUESDAY...SOUTHERLY WINDS WILL DEVELOP ACROSS THE ENTIRE REGION...LEADING TO SEVERAL DAYS OF WARM...MOIST ADVECTION. THE WARM FRONT SHOULD STAY TO OUR NORTH THROUGH THE WEEK...UNLIKE THE OVER AGRESSIVE GFS. AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO THE MAV GUIDANCE. .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. KY...NONE. MO...NONE. && DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 453 AM CST SAT MAR 20 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-211100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 453 AM CST SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...NORTH OF A LINE FROM NEW MADRID MISSOURI TO EVANSVILLE INDIANA. THE CHANCE FOR SEVERE WEATHER WILL SHIFT SOUTH OF THIS LINE DURING THE AFTERNOON HOURS. CLUSTERS OF THUNDERSTORMS WILL LIKELY DEVELOP AND MOVE TOWARD SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 8 AND 10 AM...STRETCHING ALONG THE OHIO RIVER AROUND THE NOON HOUR. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. NEARLY ALL OF THE THUNDERSTORM ACTIVITY SHOULD EXIT THE QUAD STATE REGION BETWEEN 5 PM AND 9 PM...ENDING ANY FURTHER THREAT FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THROUGHOUT THE QUAD STATE AREA LATE THIS MORNING AND INTO THE AFTERNOON.
The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 14:19 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386969, 5386968, 5386890, 5386891.